North Carolina, 2006Damaging Winds in North Carolina, August 7 to 8, 2006
August 7 to 8, 2006 · NWS AKQ · 3 events in 3 counties and zones
3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 7, 2:29 PM EST, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 7, 2:29 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
329 PM EDT MON AUG 7 2006
.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
CHANGEABLE WEATHER CONDITIONS HIGHLIGHT THIS FCST PERIOD. LARGE
UPR RIDGE OVER SE STATES RETROGRADES ACRS SOUTHERN MSVLY AND INTO
SOUTHERN PLAINS AS BAND OF WESTERLIES ALONG THE CANADIAN/US BORDER
SHIFTS SOUTH ACRS NE/NRN MID ATLC STATES. COOLER/DRIER AIRMASS
GRADUALLY MOVES IN AS SFC FRONT PLUNGES SOUTH ACRS THE REGION BUT
NOT BEFORE BRINGING GOOD CHCS OF PCPN DURING THE TRANSITION.
ISOLATED TO SCATTERED CONVECTIVE ACTIVITY STARTING TO POP ACRS
PORTIONS OF THE MID ATLC AS WEAK DISTURBANCE ON THE SOUTHERN
PERIPHERY OF THE WESTERLIES CROSSES THE MTNS. EXPECT ACTIVITY WILL
BE INCREASING WITH INSTABILITY DURING LATE AFTN INTO EARLY EVE
AIDED BY WEAK LOW LVL CONVERGENCE ON LEESIDE/PREFRONTAL TROFFING.
DEGREE OF INSTABILITY SUGGS SOME STORMS LIKELY APPROACH SEVERE
LIMITS WITH DAMAGING WIND GUSTS THE BIGGEST THREAT BEFORE
WEAKENING WITH DIURNAL HEAT CYCLE LOSS AFTER SUNSET. PCPN CHCS
CONTINUE OVERNIGHT AS SFC COLD FRONT SLOWLY PUSHES INTO REGION.
FRONT MAKES ONLY SLOW PROGRESS THROUGH FCST AREA ON TUESDAY SO
WILL NEED TO KEEP MOCLOUDY SKIES AND PCPN CHCS IN FOR MUCH OF THE
DAY. BEST PCPN CHCS SHOULD FOCUS ALONG BNDRY OVER SOUTHERN
FORECAST AREA DURING AFTN AS INSTABILITY BECOMES MAXIMIZED. STILL
VERY WARM/HUMID FOR MUCH OF THE DAY BUT CLOUDS HELP INHIBIT MAX
TEMP/HEAT INDEX POTENTIAL. MAY BEGIN TO SEE SOME CLEARING ACRS
NORTHERN AREAS BY LATE AFTN AS WEAK SHORT WAVE/MID LVL DRYING
SHIFTS SOUTH.
LINGERING PCPN CHCS ACRS SOUTHERN AREAS INTO TUESDAY NIGHT PER GFS
SUGGESTION OF WEAK WAVE DEVELOPMENT ALONG SLOW MOVING BNDRY.
OTHERWISE DRIER/COOLER AIR GRADUALLY WORKS INTO FORECAST AREA AS
SFC HIGH PRES AND DRY NW FLOW ALOFT SETS UP. WEDNESDAY SHAPING UP
TO BE A GREAT MID SUMMER DAY WITH SLIGHTLY BLO NORML TEMPS AND
WELL BLO NORM HUMIDITY.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
LARGE MODEL DIFFERENCES DEVELOP EARLY THIS FCST PERIOD. WITH
GENERALLY SUPERIOR RECENT PAST PERFORMANCE...WILL LEAN TOWARD
GFS SOLUTION WHICH KEEPS PCPN FOCUSED ALONG STALLED FRONTAL BNDRY
SOUTH OF FORECAST AREA THROUGH THURSDAY. ADDITIONAL SHORT WAVE
ENERGY ON BACKSIDE OF DEVELOPING POLAR VORTEX OVER EASTERN CANADA
DROPS THRU NE STATES AND BRINGS BETTER CHCS FOR PCPN FRIDAY INTO
SATURDAY THEN REINFORCED COOLER/DRIER AIR FOR LATE WEEKEND/EARLY
NEXT WEEK. HOWEVER CONFIDENCE ON DETAILS IS LOW ESPECIALLY GIVEN
HPC MANUALLY DRAWN PROGS SHOWING STALLED FRONTAL BNDRY/SFC WAVE
DEVELOPMENT JUST SOUTH OF FCST AREA.
&&
.AVIATION...
VFR CONDITIONS OVER ALL TAF SITES. HOT AND HUMID
CONDITIONS WITH LOW PRES TROF TO THE WEST WILL CAUSE ENOUGH
INSTABILITY FOR SCATTERED TSTMS THRU THE AFTERNOON AND EVENING. SLOW
MOVG COLD FRONT OVER THE OHIO VALLEY EXPECTED TO PUSH SOUTH INTO
CENTRAL VA OVERNIGHT INTO EARLY MORNING TUE. AN AREA OF SHOWERS OR
TSTMS LIKELY TO ACCOMPANY THE FRONT ESPECIALLY OVER THE EASTERN
SHORE MD AND AFFECT SBY. NW WINDS BEHIND THE FRONT IN THE MORNING
WITH WEAK HIGH PRES BLDG INTO THE REGION
&&
.MARINE...
NO FLAGS ISSUED THIS FORECAST PACKAGE...THOUGH IMPORTANT TO NOTE
THERE IS THE POSSIBILITY WINDS COULD INCREASE TO MARGINAL SCA
STATUS LATE TOMORROW MORNING/EARLY AFTERNOON. MODELS MAY BE
UNDERESTIMATING WINDS WITH THIS FROPA...SO BUMPED UP WINDS APPROX
5-7 KTS HOWEVER THIS STILL KEPT US OUT OF A SCA. OTHERWISE...NO
OTHER POSSIBLE FLAGS ANTICIPATED. SPECIAL MARINE STATEMENTS AND/OR
WARNINGS ARE ALWAYS POSSIBLE IN ANY THUNDERSTORMS WHICH TRAVERSE OVER
THE WATERS.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.
&&
SHORT TERM/LONG TERM...CULLEN
AVIATION...FOSTER
MARINE...33
Hazardous weather outlook, Aug 7, 2:55 AM EST, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
355 AM EDT MON AUG 7 2006
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-080800-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
355 AM EDT MON AUG 7 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MARYLAND...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT...
HEAT INDEX VALUES WILL RANGE BETWEEN 95 TO 100 DEGREES...HIGHEST
BEING ALONG AND WEST OF THE I95 CORRIDOR. SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT THIS AFTERNOON
AND CONTINUE TONIGHT. ALTHOUGH THE CHANCE OF SEVERE WEATHER IS
LOW...ANY STORM WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS
AS WELL AS LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
ANZ630>633-650-652-654-656-658-080800-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
355 AM EDT MON AUG 7 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
CHESAPEAKE BAY...SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC
COASTAL WATERS AND CURRITUCK SOUND.
.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
44
In the hours before
Special weather statement, Aug 7, 1:23 PM EST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
223 PM EDT MON AUG 7 2006
VAZ088-089-092-093-071915-
ISLE OF WIGHT VA-SOUTHAMPTON VA-SURRY VA-SUSSEX VA-
223 PM EDT MON AUG 7 2006
...THUNDERSTORM MOVING THROUGH THE WESTERN TIDEWATER...
AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER WAKEFIELD...MOVING NORTHEAST AT 15 MPH. THE
THUNDERSTORM WILL BE NEAR BOOTH FORK AT 230 PM EDT...ELLIS FORK AT
250 PM EDT...DENDRON AT 255 PM EDT...RUNNYMEDE AT 310 PM
EDT...ELBERON AT 315 PM EDT.
WIND GUSTS TO 40 MPH ARE EXPECTED WITH THIS STORM. CLOUD TO GROUND
LIGHTNING AND HEAVY RAINFALL WILL ALSO OCCUR. PONDING OF WATER
ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO
POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.
CULLEN
Special weather statement, Aug 7, 2:40 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
340 PM EDT MON AUG 7 2006
NCZ012>014-016-030-031-VAZ092>097-072045-
BERTIE NC-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-GATES NC-HERTFORD NC-ISLE
OF WIGHT VA-NEWPORT NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA-NORTHAMPTON
NC-SOUTHAMPTON VA-SUFFOLK VA-
340 PM EDT MON AUG 7 2006
...THUNDERSTORMS CONTINUE TO DEVELOP ACROSS SOUTHEAST VIRGINIA AND
NORTHEAST NORTH CAROLINA...
AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF THUNDERSTORMS FROM 5 MILES WEST OF NEWPORT NEWS TO 8
MILES NORTHWEST OF RICH SQUARE. MOVEMENT WAS SOUTHEAST AT 15 MPH. AT
THE CURRENT PACE...THE THUNDERSTORMS WILL REACH NEWPORT NEWS AROUND
350 PM EDT...MAPLETON AROUND 355 PM EDT...WOODLAND AROUND 400 PM
EDT...HILTON VILLAGE AROUND 405 PM EDT...AND RODUCO AROUND 410 PM
EDT.
WIND GUSTS BETWEEN 30 AND 40 MPH ARE EXPECTED UNDER THE STRONGEST
STORMS. FREQUENT CLOUD TO GROUND LIGHTNING AND A PERIOD OF HEAVY
RAINFALL CAN ALSO BE EXPECTED...AS PONDING OF WATER ON ROADWAYS AND
FLOODING OF LOW LYING AND FLOOD PRONE AREAS WILL BE POSSIBLE. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.
HURLEY
Special weather statement, Aug 7, 3:42 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
442 PM EDT MON AUG 7 2006
NCZ012-072145-
NORTHAMPTON NC-
442 PM EDT MON AUG 7 2006
...STRONG THUNDERSTORM OVER NORTHAMPTON COUNTY...
AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 6 MILES NORTHWEST OF RICH SQUARE TO 10
MILES EAST OF HALIFAX...MOVING SOUTHEAST AT 10 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR RICH SQUARE AROUND 520 PM EDT.
WIND GUSTS BETWEEN 40 AND 50 MPH AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THIS STORM. IN ADDITION...
SMALL HAIL WILL ALSO BE POSSIBLE.
HURLEY
Thunderstorm Wind, Northampton
- When
- August 7, 4:00 PM EST
- Where
- Northampton County, 3 mi S of Jackson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.350, -77.417
Trees blown down along Bryantown Road near Boones Crossroads.
Thunderstorm Wind, Chowan
- When
- August 7, 7:30 PM EST
- Where
- Chowan County, 3 mi SE of Edenton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.030, -76.583
Large pine tree and power poles blown down on Route 32.
Thunderstorm Wind, Currituck
- When
- August 8, 1:30 PM EST
- Where
- Currituck County, Aydlett
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.333, -75.900
Large branches and power lines blown down at Aydlett Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Arizona, August 7, 20062 deaths · $10,000 · 1 event
- Rip Current in New Jersey, August 7 to 8, 20061 death · 1 event
- Heat in Missouri, August 7, 20061 death · 1 event
- Tornado and Hail in Kansas, August 7, 20064 injured · $155,000 · F1 · 11 events
- Lightning Strike in Florida, August 7, 20061 injured · $500,000 · 1 event
- Hail and Damaging Winds in New York, August 7, 2006$525,000 · 1.5 in hail · 3 events
- Damaging Wind in Georgia, August 7, 2006$250,000 · 50 kt wind · 1 event
- Flash Flood and Damaging Winds in West Virginia, August 7, 2006$165,000 · 55 kt wind · 7 events
- Damaging Winds and Lightning Strike in Maryland, August 7, 20061 injured · $76,000 · 50 kt wind · 3 events
- Lightning Strike in Pennsylvania, August 7, 2006$100,000 · 1 event
- Hail in Nebraska, August 7, 2006$75,000 · 1.75 in hail · 2 events
- Damaging Winds in Kansas, August 7, 2006$36,000 · 65 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528483, 5528484, 5528485.